Nebraska, 2016

Damaging Wind in Nebraska, August 23, 2016

August 23, 2016 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds at Homer in Dakota County in extreme northeast Nebraska around noon on August 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds at Homer in Dakota County in extreme northeast Nebraska around noon on August 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 23, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1233 PM CDT TUE AUG 23 2016

.SHORT TERM...(Today and Tonight)
Issued at 431 AM CDT Tue Aug 23 2016

Deep trough pushing east of the Canadian Rockies early this morning,
with ridge across the northern plains shifting eastward, with a
series of subtle waves in southwest flow back through the southern
Rockies.  Strong low-level jet of 40 to 50 knots aligned from the
southern high plains into southwest Minnesota.  This has helped to
fuel terrain enhanced winds around the Buffalo ridge overnight, with
wind gusts of 30 to 40 mph. Fact that inversion is not as sharp is
likely keeping stronger winds from occurring. Strongest 925 hPa
winds start to drop between 09z-14z based on numerous model
profiles, so look for winds to even out some around sunrise.

Otherwise, a significant short term challenge today in determining
convective timing and location, and rarely has there been so diverse
a set of solutions between CAMS and lower resolution models, and
even individual members of each set.  Often when this occurs, will
settle back toward larger scale features to drive forecast timing
and location.  There is currently a cluster of thunderstorms across
southern Nebraska along with the leading wave across the high
plains.  CAMS lock on to this and push northeast toward the KSUX
area by around 16-17z. Would expect this area to weaken some with
the trend in low-level jet, but some degree of convection and
accompanying cloud debris likely to work northeast toward northwest
Iowa by midday.

Some models pick up on leading convection/wave and make it the
dominant mode with very quick progression to lead precip threat,
while others treat with less credibility and wait for trailing
development in favor of secondary wave currently located across
southeast Colorado into the Oklahoma panhandle.  Would tend to agree
more with the latter, so have allowed progression of pops more
quickly to the northeast, but will go with secondary development
across eastern Nebraska/northwest Iowa starting around 20-21z when
forcing with secondary wave will begin to increase.

Severe threat is a bit more muddled given the likelihood of leading
clouds and some precipitation impacting degree of destabilization in
and around northwest Iowa.  Unlikely to see temps past the mid 80s
toward the lower Missouri valley, but will be far more potential
instability (and capping) to the west between this area and
approaching cold front. Shear continues to be a sticking point,
weighted considerably in the 0-3km layer, and very little above with
weaker mid level flow.  Strength and orientation of shear vectors
would suggest a fairly low likelihood for brief supercell
development, and more likely multicell storms which evolve toward
more linear structures.  There will be a nominal hail and wind
threat, with brief rotating updrafts capable of hail up to ping-pong
ball size and wind gusts to 65 mph.  While tornado threat is non-
zero, especially around KSUX area, hail and damaging wind would be a
more significant threat.

Finally, concern is present for potential heavy rainfall and flash
flooding.  Precipitable water values will likely reach 1.5 to 1.75
inches across the area during the afternoon, safely on the higher
side of normal values for mid to late August. Much of northwest Iowa
and northeast Nebraska locations have received fairly little rainfall
over the last 4-5 days, which has bought some storage in the upper
profile. Storm motion will likely take more organized activity more
slowly to the east/southeast, leaving the low level jet ahead of
cold front capable of feeding into and regenerating on the southwest
flank in northwest Iowa. However, the overall confidence level on
location of heavier rainfall, or that heavy rainfall will be
widespread enough to warrant issuance of a flash flood watch is just
not present at this time. May need to treat it more like a
convective watch, and issued if needed once more confidence can be
gained in storm timing and mode, especially if trends shift toward a
WRF-ARW or ECMWF-type solution.

Another area likely to see at least scattered thunderstorms will be
along the cold frontal boundary pushing into areas west of the James
River by very late afternoon. A few solutions keep this area totally
capped to development, but enough support a much weaker cap toward
evening. With temps into the upper 80s to lower 90s, enough
potential CAPE and even DCAPE with drier air aloft to have a small
hail/damaging wind threat with these storms west of I-29.
This area will have a much more diurnal lifeline compared
to the more warm-frontal development toward northwest Iowa. As
activity pushes eastward during the evening, would expect weakening
of storms along with a decrease in coverage. There is actually a
minimum in larger scale forcing through the period along a
KMML/KFSD/KYKN line, and have reflected this with slightly lower
chances for precipitation along this corridor.

Most of any lingering convection should be dwindling across
southwest Minnesota and northwest Iowa after 09z.

.LONG TERM...(Wednesday through Monday)
Issued at 431 AM CDT Tue Aug 23 2016

Much quieter weather is expected for Wednesday and Thursday across
the area.  With the exception of the NAM...which continues to be a
slow outlier...all models show the precipitation and front southeast
of Storm Lake, Iowa by 12Z. This front continues to slowly move
southeast during the day and by the time the next wave arrives, any
convective development is much closer to I-80. Therefore have
removed the mention of precipitation for Wednesday morning. It will
be a fairly well mixed day as northwesterly wind bring drier air
into the area. This will allow dew points to drop into the upper 40s
and 50s by late afternoon. With some sun and mixing, highs will be
in the upper 70s to lower 80s.  On Wednesday night, winds will drop
off fairly rapidly on Wednesday night and, with the dry air and
mostly clear skies, lows will be in the 50s.

Thursday will be another well-mixed day but because it will be much
cooler aloft, highs will only rise into the 70s with the warmest
readings in the Missouri Valley. Although the surface gradient will
be rather lax, the efficient mixing will bring high winds to the
surface with winds gusting around 20 mph from mid morning through
late afternoon. As the boundary layer decouples on Thursday night,
winds will rapidly diminish with high pressure building in. Except
for high clouds moving into central South Dakota during the night,
skies will be mostly clear. Lows on Thursday night will be in the
lower to mid 50s.

In the extended, Friday through Monday, all models show an active
weather pattern with two primary waves - one moving through Friday
night through Saturday night and the second Sunday night through
Monday. Despite the synoptic scale similarities, fairly significant
differences remain in the mesoscale which impact where convection
will develop with both systems. The Canadian regional shows the
potential for heavy rainfall from southeast South Dakota into
southwest Minnesota. The GFS generally keeps the heaviest rainfall
south of Highway 20 while the ECMWF has generally lighter rainfall
than the other two models south of I90. So confidence is pretty high
that over the 4 day period many areas east of the James River will
see at least some rainfall. However, given the uncertainty of which
system will produce rainfall in a particular location, generally
kept precipitation chances from 30 to 50 percent.

The uncertainty in rainfall also leads to a lot of uncertainty with
temperatures, especially on Saturday and Monday. The duration and
location of rainfall will play a big role in determining how much
sun locations receive so generally kept highs near climatology.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue Aug 23 2016

MVFR ceilings and areas of convection will be primary aviation
concerns this TAF period, primarily along and east of Interstate
29 corridor. Timing/location of favored convective chances is
uncertain, so opting toward only minimal thunder mention in KFSD
and KSUX TAFs this afternoon, with better chances focused farther
east in southwest Minnesota/northwest Iowa this evening. Conditions
should improve west to east after 04Z- 06z as a cold front pushes
through the region.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Schumacher
AVIATION...JH
Hazardous weather outlook, Aug 23, 4:35 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT TUE AUG 23 2016

MNZ071-072-080-081-097-098-SDZ038>040-052>056-058>069-240945-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-
535 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM LATER THIS AFTERNOON AND EARLY EVENING
WILL BE CAPABLE OF HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT
THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE 3 TO 9 PM.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-240945-
SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-CLAY SD-UNION-
535 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA BY LATE MORNING
TO EARLY AFTERNOON. A FEW STRONGER STORMS ARE LIKELY TO DEVELOP
BY EARLY TO MID AFTERNOON...AND CONTINUE THROUGH EARLY EVENING.
STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO PING-PONG BALL SIZE
AND WIND GUSTS TO 65 MPH. AREAS OF HEAVY RAINFALL ARE ALSO
POSSIBLE...WITH THE THREAT FOR ISOLATED FLASH FLOODING THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT
THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 AND 10 PM.

IAZ001>003-MNZ089-090-240945-
LYON IA-OSCEOLA-DICKINSON-NOBLES-JACKSON-
535 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP BY EARLY TO MID AFTERNOON...AND
CONTINUE THROUGH THE EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE
WITH HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH. IN ADDITION...
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH THE THREAT FOR
ISOLATED FLASH FLOODING THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT
THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM.

SDZ050-057-240945-
GREGORY-BRULE-
535 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT
THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dakota

When
August 23, 12:00 PM CST
Where
Dakota County, 0.51 mi W of Homer
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.320, -96.490

Thunderstorm winds blew down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656622.